I mentioned this before, I was taking 1 mg kolonopin tid.For spasms sleep etc.For a good 7 months. I saw my doc. today,and we switched back to valuim 5 mg 2x a day. A while back i asked my pharmacist what would be the conversion,he said it would be around 5 mg of val. 4x a day.My doc. said that valium stays in your system longer than klon. So after a good 4-5 days it would level off in my system.When i went to get the script today,my pharmacist said the opposite,that klon. stays in your system longer than val.[he wasn't sure though]what do you think? thanks for your time-mad.
Last edited by HBMod07; 06-26-2006 at 07:59 AM.
Reason: Please do not post to specific members - topics are open to all for reply and discussion
Im no genious on pain meds and benzopianes (sp?) like Shoreline, but one thing I can reassure is that your pharmacist was wrong. I was on both meds for anxiety (at different times, now on Xanax and working great ) and Valium has a much longer half-life than Klonopin. I believe your dr was correct with the conversion from Klonopin to Valium, but again Im no doctor. Help this helps.
I think your pharmacist was wrong on the half-life... Maybe he meant that each dose of Klonopin lasted longer. I know they say Klonopin is like an 8-12 hour med; whereas, a lot of benzos are on that 4-6 hour schedule.
Hey M, Obviously there is alot of misinforamtion regarding benzos. As far as half life your doc is right. Valium has the longest half life of all benzos, Its active metabolite can stay with your for 200-300 hours Where Klonopins half life is 18-50 hours, Both are considered long acting
compared to drugs like ativan, Xanax, Restoril or Halcion, But Valium is the big boy as far as duration. The MG conversion looks a little low but should be enough to prevent an adverse event.
The reason your taking it makes a difference in the dosage required, for better muscle spasm control you can get by with less Valium, If your looking for anxiety control the amount of valium required to equate to 3mgs of Klonopin would likely have adverse effects like amnesia and memory problems. 5mgs twice a day is the conservative starting dose, certainly report any adverse reactions. The chart I looked at had .5 of klonopin equal to 10 mgs of valium but 60 mgs of valium on top of any opiate would be considered extreme and likely leave you very dopey and the respiritory effects could be lethal at 60 mgs plus opiates and any other repirtory depressant.
Most likely your doc wants to use the smallest effective dose. Your doc is correct that the longer you take it the more you will have in your system, but you may still need to adjust to a TID or qid dosing schedule even though it has a long half life. It's similar to methadone, just because it has a long half life doesn't mean CP patients can dose once per day or a patient needing Valium could get by dosing once every 8 days due to half life life.
BTW, I'm not an expert,although it's a nice compliment. This actually falls into one of my pet peeves catagory where any doc can prescribe any med, High dose psycho active meds should be managed closely by a psychatrist. PM docs and GP's prescribe AntiD's, anti psychotics for sleep and Benzo's for assorted reasons and have patients return in a month and this is a dangerous practice too. Given the risk of of adverse reactions with many of these drugs you can't just through them out there and not follow up closely.
A shrink making a benzo change would likely be seeing you on a weeekly basis and be imediately available if you have an adverse reaction. PM is practiced very differently although the same meds are used and the risks with these meds remain the same.
IF you exerpiece any negative effects ,mainly withdrawal, please contact your doc asap. Benzo withdrawal can cause seizures.
Take care, Dave
Hi! Well,my doc switched me,and i take diaz. 5mg 2x a day. My doc. said to cut them in half[one anyways,then take whole one at night.] The switch does give me more relief at night,but taking a half of a 5mg in the day does nothing. I just switched fri, and i know it takes a little time to get in your system.